Alabama, 2009Flash Flood and Damaging Winds in Alabama, May 16, 2009
May 16, 2009 · NWS HUN · 4 events in 3 counties and zones
A broken line of strong and severe thunderstorms dropped southeast through the central Tennessee Valley during the afternoon hours on the 16th. A couple of the storms knocked trees down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of strong and severe thunderstorms dropped southeast through the central Tennessee Valley during the afternoon hours on the 16th. A couple of the storms knocked trees down. Due to saturated conditions from previous rainfall and flooding, isolated flash flooding repeated itself from a day before in portions of Madison County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 16, 1:28 PM CST, 9 minutes earlier.
Area forecast discussion, May 16, 1:28 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 PM CDT SAT MAY 16 2009
.SYNOPSIS...THUNDERSTORMS PUSHING INTO NORTHWEST ALABAMA AT
THIS TIME WITHIN MOIST/MODERATELY UNSTABLE AIRMASS. ALL THIS IS
OCCURRING AHEAD OF A COLD FRONT THAT IS DRAPED ACROSS WRN TN/NRN
MS. STORMS WILL LIKELY BECOME MORE OUTFLOW-DOMINANT AS THEY MOVE
SOUTH/EAST...AWAY FROM MAIN LOW LVL FORCING ALONG COLD FRONT. LOW
LVL SHEAR IS FAIRLY WEAK AS ARE MID LVL LAPSE RATES...SO SUSTAINED
SEVERE THREAT APPEARS RATHER LIMITED AT THIS TIME. HOWEVER...WILL
HAVE TO WATCH BRIEF STRONG TO MARGINALLY SEVERE CLUSTERS ACROSS
NW AL OVER THE NEXT COUPLE HOURS AS TEMPS HAVE WARMED INTO THE MID
80S WITH DEWPTS AROUND 70F.
ELSEWHERE...AIRMASS DRIVEN STORMS OVER EAST-CENTRAL MS AND PARTS OF
CNTRL AL WILL REMAIN SOUTH OF THE AREA THIS AFTERNOON. HOWEVER...
SEVERAL OUTLFOW BOUNDARIES DRIFTING NORTH COULD INTERACT WITH QLCS
ACROSS NRN AL LATER THIS AFTERNOON/EARLY THIS EVENING. WILL CLOSELY
MONITOR ANY BOUNDARY INTERACTION.
&&
.SHORT TERM (TONIGHT THROUGH TUESDAY)...
COLD FRONT WILL PUSH ONGOING STORMS SOUTH/EAST THROUGH THIS EVENING.
STORMS WILL LIKELY OUTRUN MOVEMENT OF COLD FRONT WHICH COULD RESULT
IN REDEVELOPMENT AND TRAINING OF CELLS ACROSS PORTIONS OF NRN
AL/SRN TN THROUGH AT LEAST SUNSET THIS EVENING. COLD FRONT SHOULD
BE THROUGH NW AL BY 7PM...NC AL/SRN TN BY 10 PM AND CLEARING NE AL
AFTER MIDNIGHT. AIRMASS WILL QUICKLY STABILIZE WEST-TO-EAST BEHIND
THE FRONT WITH SCATTERED SHOWERS PERSISTING AFTER MIDNIGHT AS MID
LVL S/W ENERGY FROM H5 TROUGH RIDES OVERTOP SLOW-MOVING COLD
FRONT.
IN ADDITION TO ISOLD SEVERE THREAT THROUGH THIS EVENING...FLASH
FLOODING WILL BE A CONCERN WITH ANY PERSISTENT OR TRAINING STORMS.
AREAS ALONG THE TN/AL STATE LINE AND ACROSS NE AL WILL BE MORE PRONE
TO THE FLASH FLOODING GIVEN THE HEAVY RAINFALL THAT OCCURRED THE
PAST COUPLE DAYS. ONE-HOUR FFG IS AROUND 2 INCHES BUT FEEL THIS IS
A LITTLE HIGH GIVEN CURRENT SOIL CONDITIONS...AND YOU COULD CUT
THESE VALUES IN HALF FOR URBAN AREAS. A FLASH FLOOD WATCH WILL
REMAIN IN EFFECT THROUGH MIDNIGHT TONIGHT.
SUNDAY THROUGH TUESDAY...
A DEEP N/NE FLOW WILL USHER IN COOLER/DRIER AIR ACROSS THE AREA.
A FEW LINGERING SHOWERS ARE POSSIBLE SOUTH OF THE TN RIVER SUNDAY
MORNING...OTHERWISE SKIES WILL GRADUALLY CLEAR FROM NORTHWEST TO
SOUTHEAST. TEMPS ARE FORECAST TO FALL TO THE 40S TO LWR 50S BOTH
SUNDAY NIGHT AND MONDAY NIGHT WITH MAINLY CLEAR SKIES AND A
GENERALLY LIGHT NE WIND. DRY CONDITIONS WILL PREVAIL LATE SUNDAY
THROUGH TUESDAY.
.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
STRONG HIGH PRESSURE OVER THE PLAINS WILL SHIFT EAST BY MID WEEK AS
AN UPR WAVE OVER THE ERN GULF OF MEXICO INTENSIFIES JUST OFF THE
WEST COAST OF FLORIDA. MODELS DIVERGE BEYOND WEDNESDAY REGARDING
POSITIONING AND TRACK OF THIS LOW PRESSURE SYSTEM. THE 12Z/GFS IS
THE MOST AGGRESSIVE WITH TAKING IT NORTH ACROSS THE GULF COAST AND
OVER THE LWR MS DELTA BY FRIDAY. BY CONTRAST...THE 12Z/ECMWF AND
06Z/DGEX SHOW A MORE SOUTHERLY TRACK ALONG THE GULF COAST. WILL
TAKE THE MIDDLE ROAD...THINKING THE LOW WILL TRACK WEST SOMEWHERE
ALONG OR JUST NORTH OF THE COAST THU/FRI/SAT. THIS WILL INCREASE
THE CHANCE FOR RAIN BY FRIDAY ACROSS NRN AL. WILL MAINTAIN
CHANCE POPS FRI AND SAT ATTM. A GRADUAL WARMING TREND WILL OCCUR
TUES/WED/THU AS UPR HIGH DRIFTS ACROSS THE AREA. INCREASING CLOUDS
AND POSSIBLE PRECIP WILL TEMPER WARMING FRI/SAT. NADLER.83
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 57 66 46 73 48 / 90 30 0 0 0
SHOALS 56 70 45 74 47 / 70 10 0 0 0
CULLMAN 58 66 46 73 46 / 100 40 0 0 0
FAYETTEVILLE 54 65 45 72 45 / 90 20 0 0 0
ALBERTVILLE 59 63 47 71 48 / 100 40 0 0 0
FORT PAYNE 60 63 44 74 42 / 100 40 0 0 0
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
MORGAN.
TN...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: FRANKLIN TN...LINCOLN...MOORE.
&&
DJN.83Hazardous weather outlook, May 16, 11:30 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1230 PM CDT SAT MAY 16 2009
ALZ001>010-016-TNZ076-096-097-170500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1230 PM CDT SAT MAY 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG
AND AHEAD OF A COLD FRONT...WHICH WILL MOVE ACROSS THE CENTRAL
TENNESSEE VALLEY THROUGH THE AFTERNOON AND EVENING HOURS. THE LINE
OF THUNDERSTORMS WILL INITIALLY IMPACT NORTHWEST ALABAMA BETWEEN
130 PM AND 330 PM CDT. A FEW STORMS COULD BECOME STRONG TO SEVERE...
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND FREQUENT
CLOUD TO GROUND LIGHTNING.
IN ADDITION...MOVEMENT OF THESE STRONGER STORMS OVER THE SAME AREAS
WILL ELEVATE THE FLASH FLOOD THREAT...ESPECIALLY AT LOCATIONS THAT
RECEIVED HEAVY RAINFALL OVER THE PAST FEW DAYS.
THE THUNDERSTORM AND HEAVY RAIN THREATS WILL DIMINISH LATE THIS
EVENING AND OVERNIGHT AS THE COLD FRONT MOVES THROUGH THE REGION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
MOISTURE WILL SLOWLY RETURN TO THE CENTRAL TENNESSEE VALLEY LATE IN
THE WORK WEEK...RESULTING IN A CHANCE OF SHOWERS AND THUNDERSTORMS
BY THE END OF THE WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
BCC/DJN
In the hours before
Special weather statement, May 16, 12:12 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
112 PM CDT SAT MAY 16 2009
ALZ001-002-161900-
COLBERT-LAUDERDALE-
112 PM CDT SAT MAY 16 2009
...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 200 PM CDT...
AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES NORTH OF
ETHRIDGE TO WHEELER...AND MOVING EAST AT 40 MPH.
DIME SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
PEOPLE IN WESTERN COLBERT AND WESTERN LAUDERDALE COUNTIES...INCLUDING
THE CITIES OF WATERLOO...RIVERTON...WRIGHT...MARGERUM...MALONE...
THREET...ALLSBORO...CLOVERDALE...CHEROKEE AND MAUD...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JLL
Special weather statement, May 16, 12:58 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
158 PM CDT SAT MAY 16 2009
ALZ001-002-161945-
COLBERT-LAUDERDALE-
158 PM CDT SAT MAY 16 2009
...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 245 PM CDT...
AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
COLLINWOOD TO MARGERUM...AND MOVING EAST AT 30 MPH. AHEAD OF THIS
LINE...SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO IMPACT
NORTHWEST ALABAMA.
DIME SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
PEOPLE IN COLBERT AND LAUDERDALE COUNTIES...INCLUDING THE CITIES OF
MARGERUM...WRIGHT...MYNOT...MT HESTER...THREET...CHEROKEE...
CLOVERDALE...BARTON...OAKLAND AND ZIP CITY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JLL
Special weather statement, May 16, 1:32 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 PM CDT SAT MAY 16 2009
ALZ005-162015-
LIMESTONE-
232 PM CDT SAT MAY 16 2009
...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 315 PM CDT...
AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATHENS...MOVING EAST AT 20 MPH.
DIME SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
PEOPLE IN CENTRAL LIMESTONE COUNTY...INCLUDING THE CITIES OF
ATHENS...TANNER...FRENCH MILL AND CAPSHAW...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JLL
Thunderstorm Wind, Lauderdale
- When
- May 16, 1:37 PM CST to 1:45 PM CST
- Where
- Lauderdale County, 0.69 mi S of Killen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.860, -87.530
Thunderstorm winds blew down a tree in the Killen area.
Flash Flood, Madison
- When
- May 16, 3:45 PM CST to 4:45 PM CST
- Where
- Madison County, 1.05 mi NNW of Roseboro to 1.1 mi NNW of Roseboro
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 34.994, -86.406
Six inches of water was reported flowing over Alabama Line Road along the state border and over Honey Drive near the Jenny River just west of Plevna.
Thunderstorm Wind, Jackson
- When
- May 16, 4:19 PM CST to 4:24 PM CST
- Where
- Jackson County, 0.89 mi NW of Mt Carmel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.940, -85.790
Thunderstorm winds blew down a tree onto CR 98 in Doran's Cove.
Thunderstorm Wind, Jackson
- When
- May 16, 4:24 PM CST to 4:29 PM CST
- Where
- Jackson County, 1.13 mi E of Bridgeport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.950, -85.710
Thunderstorm winds blew down a tree in the Battery Hill Historic district on Jacobs Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, May 16 to 21, 20091 death · $5.5 million · 2 events
- Flash Flooding and Hail in Mississippi, May 16, 20091 death · 2 injured · $7,000 · 1.75 in hail · 15 events
- Tornadoes and Hail in New York, May 16, 20091 injured · $117,000 · EF2 · 18 events
- Hail and Damaging Winds in Tennessee, May 16, 20091 injured · $95,000 · 55 kt wind · 4 events
- Damaging Wind in Louisiana, May 16, 20092 injured · $50,000 · 58 kt wind · 1 event
- Damaging Winds in Kentucky, May 16, 2009$90,000 · 60 kt wind · 4 events
- Damaging Winds in Pennsylvania, May 16, 2009$75,000 · 50 kt wind · 6 events
- Damaging Winds in New York, May 16, 2009$63,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in North Carolina, May 16, 2009$40,000 · 0.75 in hail · 7 events
- Flash Flood in Alabama, May 16, 2009$50,000 · 1 event
- Flash Flooding in North Carolina, May 16 to 17, 2009$38,000 · 3 events
- Flash Flooding in Virginia, May 16 to 17, 2009$33,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172938, 172941, 172939, 172940.